Hail, Guilford
- When
- July 17, 6:37 PM EST
- Where
- Guilford County, High Pt
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.967, -80.000
2 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 17, 12:36 PM EST, 6 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 136 PM EDT SAT JUL 17 2004 .SHORT TERM (THROUGH MONDAY NIGHT)...DIURNAL INSTABILITY USED TO SHOW TRENDS IN THE POPS. HIGHER POPS AFTERNOON AND EVENING. MEANWHILE THE UPPER LEVEL TROUGH AXIS REMAINS WEST OF THE FORECAST AREA THROUGH MONDAY NIGHT. CHANCES INCREASE FROM NORTHWEST TIER OF FORECAST AREA TO SOUTHEAST TIER. BEST UPPER LEVEL ENERGY PASSING ACROSS SOUTHEAST TONIGHT WHILE BEST MOISTURE POOLING AND LOW LEVEL CONVERGENCE FAVORS EASTERN TIER ON SUNDAY. COULD SEE A FEW SEVERE STORMS ON SUNDAY EASTERN TIER MAINLY DUE TO HIGH INSTABILITY. BY SUNDAY NIGHT DRIER AIR ALOFT DECREASES CHANCES ACROSS ENTIRE FORECAST AREA. HIGH TEMPERATURES MONDAY INCREASE WITH LESS CLOUD COVER. CONTINUED INFLOW OF LOW LEVEL MOISTURE MAKES FOR WARM AND MUGGY NIGHTS. && .LONG TERM (TUESDAY THROUGH SATURDAY)... PATTERN LOOKS MORE LIKE MID DECEMBER THAN MID JULY...A SERIES OF UPPER VORT DIVE SOUTHEASTWARD INTO BASE OF DEEP LONGWAVE TROUGH ACROSS THE EASTERN CONUS THROUGH LATE WEEK. THE COASTAL LOW AND ASSOCIATED UPPER WAVE FROM THE SHORT TERM...WILL CONTINUE LIFTING NEWRD FROM JUST OFF THE JERSEY SHORE DURING THE DAY MONDAY. SHORTWAVE TROUGH CURRENTLY ROUNDING THE TOP OF THE HIGH AMPLITUDE WESTERN RIDGE IN SASKATCHEWAN WILL REINFORCE THE MEAN TROUGH ALONG THE EAST COAST. WILL CARRY A SLIGHT CHANCE OF POPS AS THIS WAVE IS FORECAST TO CLOSE OFF OVER THE NORTHERN MID ATLANTIC...AND ASSOCIATED SURFACE COLD FRONT CROSSES THE REGION WEDNESDAY. TEMPERATURES ON WEDNESDAY WILL BE A DEGREE OR TWO COOLER AREA WIDE THAN ON TUESDAY...WITH LOWER THICKNESSES ASSOCIATED WITH UPPER CUT-OFF. WILL RETAIN A DRY FORECAST FROM PREVIOUS SHIFTS FOR THURSDAY THROUGH THURSDAY NIGHT...AS BRIEF SHORTWAVE RIDGING/NEGATIVE VORTICITY ADVECTION SLIDES ACROSS THE OHIO VALLEY...IN AN INCREASINGLY ZONAL FLOW ACROSS THE CONUS. BOTH THURSDAY AND FRIDAY WILL BE THE WARMEST DAYS OF THE WEAK WITH MORE SUNSHINE AND DEEP WESTERLY FLOW/COMPRESSIONAL WARMING. HOWEVER...FRIDAYS MAXES MAY BE TEMPERED SOMEWHAT...BY THE RETURN FLOW OF MOISTURE/CLOUDS AROUND THE HIGH PARKED OVER THE CARIBBEAN. LATEST GFS SLOWS NEXT FRONTAL PASSAGE FROM FRIDAY TO SATURDAY...AS YET ANOTHER VORT MAX DIVES INTO THE REGION. DEAMPLIFICATION OF THE UPPER PATTERN APPEARS LIKELY BY SATURDAY. THUS...RAIN CHANCES WILL BE INTRODUCED SATURDAY AS REGION WILL BE IN FAVORED RIGHT ENTRANCE REGION OF CYCLONICALLY CURVED UPPER JET...WITH MEAN TROUGH AXIS JUST WEST OF THE REGION. && .AVIATION... INSTABILITY GREATEST IN THE EAST AND WILL HAVE TEMPO THUNDER THROUGH AROUND 03Z AT RWI AND FAY. MORE SCATTERED THIS AFTERNOON IN THE WEST WITH MORE ACTIVITY EXPECTED AS THE UPPER VORT ROTATES THROUGH THIS EVENING/EARLY TONIGHT. WILL PLAY THE VCTS CARD AND KEEP AN EYE ON MESOANALYSIS AND RADAR TRENDS TO PIN DOWN THE TIMING. EXPECT MORE WIDESPREAD FOG WITH IFR CIGS/VSBY TOWARDS SUNRISE...ESPECIALLY IN THE EAST WHERE RAIN WILL PROVIDE ADDITIONAL MOISTURE. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM...KK LONG TERM/AVIATION...MS/MLM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 553 AM EDT SAT JUL 17 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-180952- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 553 AM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... WARM FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME BUT ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE. THE MAIN THREAT FROM THESE STORMS WOULD BE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN... ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE AGAIN ON SUNDAY AS AN AREA OF LOW PRESSURE TRACKS ACROSS THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 710 PM EDT SAT JUL 17 2004 NCZ022-180015- GUILFORD NC- 710 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD COUNTY THROUGH 815 PM EDT... AT 710 PM EDT...DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS ONE NEAR HIGH POINT THE OTHER JUST NORTHEAST OF LEXINGTON WILL MOVE NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...JAMESTOWN...AND... OAKDALE...PIEDMONT TRIAD INTERNATIONAL AIRPORT...GUILFORD...GREENSBORO... AND LAKE BRANDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. MORE RAIN WILL CONTINUE TO MOVE IN FROM THE WEST TONIGHT WITH SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE AREA FOR THE REMAINDER OF THE EVENING. JO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL THOMASVILLE 35.89N 80.08W
07/17/2004 0.25 INCH DAVIDSON NC TRAINED SPOTTER
PEA SIZED HAIL REPORTED. SEVERAL TWO INCH DIAMETER TREE
LIMBS BLOWN OFF TREES. A FEW SHINGLES BLOWN OFF A ROOF.
&&
SGYThe Roanoke radar (KFCX), 120 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Interstate 40 at exit 68, portions of Tarrance Road, Industrial Village Road, and Tower Road were all closed due to flooding. An estimated 67 cars were abandoned along Interstate 40, with water door-handle high on some cars, and roof-high on others. Several people were trapped in vehicles stuck in flood waters along West Friendly Avenue near Chimney Rock Road. South Buffalo Creek at Four Seasons Mall was reported out of its banks, the Ashley Creek Apartments had to be evacuated, and an emergency shelter had to be opened at the Glenwood Recreation Center. Flooding also necessitated evacuations at Maplewood Apartments on Maplewood Lane.
A few roads around Lexington had to be barricaded due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415000, 5416992, 5416991.